I’m (reluctantly) on steroids.

The break from Azathioprine continues, if I’m honest, it’s lasted much longer than I had anticipated. And, to be frank, it’s been an utter nightmare. It feels as if nobody is communicating with each other, it’s almost like they have no idea what’s happening with my treatment plan.

My Lupus nurse called me on Monday 23rd April, to tell me I had to stop Azathioprine (by this point, I’ve been off the medication for 2 weeks). She told me that my white blood cells have returned to a normal level, but my neutrophil level remains low. She said she was going to talk to my consultant about restarting Azathioprine and that she would call me back in a few days. By the Friday afternoon, I hadn’t received a call which prompted me to call her – it went to her answering machine.

Wednesday 2nd May: there still was no call back from my Lupus nurse. I tried to contact her again. It went to her answering machine but this time there was a message alerting me that she was on annual leave until next week. To get a message to my consultant, I next tried calling his secretary and hallelujah, she answered! I had to tell her the full story: no Azathioprine and how long I’ve been off it, low white cells and neutrophils, frequent blood tests, Lupus nurse called and then didn’t call back and finally that my symptoms are progressively worsening from being under medicated. She noted everything I said and told me she would speak to the consultant and call me back.

Whilst I was waiting for the call back, I logged into my patient access app and looked back at my neutrophil results from past to present. I realised they’ve been low before and fluctuate quite frequently:

Due to this realisation, I was getting pretty cocky that I’d be back on Azathioprine that night. The secretary called me back, she re-confirmed that my white blood cells are back to normal but my neutrophil level remains low. And, because of that, the consultant is continuing the Azathioprine ban. But, he would like me to go on steroids to control the worsening symptoms until the neutrophils are back to normal. I paused slightly and told her “I don’t want to take steroids”. I mean, bless this woman, I’m talking to her like she can change my consultants decision. She sounded quite sympathetic and told me “Doctor wouldn’t prescribe them if they weren’t necessary”. I eventually agreed to let her fax the care plan to my GP. She told me to call the surgery in 15 minutes to see what time they’ll be ready to pick up.

I started sorting the laundry out and before I knew it, I was crying because I REALLY don’t want to take steroids. I started to wonder, why everyone is suddenly making a song and dance about low neutrophils when they’ve been low in the past? I logged back into the patient access app, this time I looked at my white blood cell results past and present – they also fluctuate and in the past, both my white cell count and neutrophil levels have been low at the same time. But, I remained on Azathioprine.

An hour passes by the time I called the GP surgery, there’s no fax – they said to call again in an hour. I kill a further 2 hours and call again but there’s still no fax. By this point, after spending much of my day chasing people up and my patience hanging by a thread, I told them I would call back in the morning.

Thursday 3rd May: I called the GP surgery again and there was no fax. I would class myself as a chilled out person, I don’t get annoyed easily, but this situation was really pissing in my cornflakes. I called the secretary back, she was annoyed too. She sent the fax within minutes of getting off the phone to me and also sent a hard copy. She said she would call the surgery and re-fax the care plan and told me to call them again in 10 minutes. I left it an hour and when I called back, praise the Lord, they had the fax!

I’m not scared of the steroid itself, it’s the side affects: moon face and weight gain. I only have one logical explanation for this fear, the eating disorder I suffered as a teenager. I have been told I look tired and my under eyes are becoming dark, so the worsening fatigue and pain is starting to show – steroids are the only thing on the table for me at the moment so I have to (reluctantly) accept them. Mum and I researched what the best diet is whilst taking steroids: low carb and high protein. Although my dose is low, I’m not taking the risk and eating how I usually do. However, I have made it clear that if I don’t like them, I won’t keep myself on them.

I seriously didn’t think it would drag on for this long or that I’d end up on steroids. I’m at my wits end. I didn’t realise how much Azathioprine did for me until I was taken off it.

The dose: 15mg for 2 weeks, then reduce to 10mg for 2 weeks and finally to 5mg for 2 weeks.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.